Kansas, 2012

Hail in Kansas, September 25, 2012

September 25, 2012 · NWS DDC · 5 events in 2 counties and zones

Elevated thunderstorms developed during the early evening as a weak upper level short wave trough was approaching from New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Elevated thunderstorms developed during the early evening as a weak upper level short wave trough was approaching from New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 25, 5:35 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 25, 5:35 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT TUE SEP 25 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO
WEDNESDAY.

AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL
MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK
DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN
KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD
VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH
ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND
SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN
THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND
ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY
WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC
LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO
QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON
INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY
WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE.
A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER
TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS
COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS.

FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS
BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S
ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS
OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE
FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW
80S. WINDS WILL BECOME LIGHT EASTERLY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH
WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS
OUR CWA.  THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO
THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA.  THERE WILL BE A
BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION.
HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL
LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL
BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND
CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING
NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES
WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST
WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF
WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE
TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD
CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE
IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE
SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE
SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR
AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING
IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20
PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL
STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY
PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW
ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY
SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7
LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION
CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN
END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP.

MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY
IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES
FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING
READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO
WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE
LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S,
THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY
TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES
WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST
LOCATIONS.

OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO
ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS.
THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE
ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS
WEDNESDAY THROUGH SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 635 PM CDT TUE SEP 25 2012

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE EARLY
EVENING HOURS MAINLY WEST OF GARDEN CITY AND TO THE SOUTH AND SOUTHEAST
OF DODGE CITY. THE STORMS SHOULD GRADUALLY DIMINISH WITH THE LOSS OF
DAYTIME HEATING BETWEEN 00Z AND 02Z THIS EVENING. THE STORMS ARE NOT
EXPECTED TO IMPACT ANY OF THE TAF SITES BUT THERE WILL BE A SMALL
THREAT FOR STORMS TO APPROACH GARDEN CITY FOR A FEW HOURS THIS
EVENING. OTHERWISE EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE
TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  80  60  76 /  20  30  50  50
GCK  55  79  56  75 /  20  40  40  40
EHA  54  82  55  76 /  20  40  40  40
LBL  54  83  58  77 /  20  30  50  40
HYS  56  79  57  74 /  30  30  40  40
P28  63  83  63  78 /  70  30  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...BURKE
AVIATION...GERARD
Hazardous weather outlook, Sep 25, 7:01 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT TUE SEP 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-261130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS
EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND
SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY
THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY.
THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS
LARGE AS GOLFBALLS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN
SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Sep 25, 5:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT TUE SEP 25 2012

KSZ080-088-089-260015-
CLARK-COMANCHE-KIOWA-
626 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN
COMANCHE AND SOUTHWESTERN KIOWA COUNTIES...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SITKA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3759 9937 3734 9909 3716 9960 3725 9970
TIME...MOT...LOC 2326Z 231DEG 15KT 3722 9961

WAH

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Comanche

When
September 25, 5:42 PM CST
Where
Comanche County, 4.78 mi NW of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -99.540

Hail, Comanche

When
September 25, 6:00 PM CST
Where
Comanche County, 7.1 mi NNW of Protection
Measured
0.88 in hail
Reported by
Public
Coordinates
37.300, -99.510

Hail, Kearny

When
September 25, 6:15 PM CST
Where
Kearny County, 11.7 mi SSE of Lakin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -101.180

Hail, Comanche

When
September 25, 6:33 PM CST
Where
Comanche County, 4.74 mi NW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.310, -99.400

Hail, Comanche

When
September 25, 6:46 PM CST
Where
Comanche County, 5.53 mi N of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413757, 413758, 413759, 413761, 413762.